Alert archive / Indiana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 30, NWS Indianapolis, IN

May 14, 2022Parke County, Vermillion County, Vigo County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 14, 2022, 5:28 PM EDT for Parke County, Vermillion County, Vigo County, Indiana. It was in force for 20 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 14, 2022, 5:28 PM EDT (21:28 UTC)
Expired
May 14, 2022, 5:48 PM EDT
In force
20 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Parke County, IN, Vermillion County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 95 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 88 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
88 J/kg
Mixed-layer CIN
-241 J/kg
Mixed-layer LCL
1679 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

276 
WUUS53 KIND 142128
SVRIND
INC121-165-167-142200-
/O.NEW.KIND.SV.W.0030.220514T2128Z-220514T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
528 PM EDT Sat May 14 2022

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  North central Vigo County in west central Indiana...
  Southwestern Parke County in west central Indiana...
  South central Vermillion County in west central Indiana...

* Until 600 PM EDT.

* At 528 PM EDT, a severe thunderstorm was located near Clinton, or
  10 miles north of Terre Haute, moving southeast at 5 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Rosedale and North Terre Haute.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3963 8749 3969 8733 3961 8723 3951 8738
TIME...MOT...LOC 2128Z 308DEG 5KT 3961 8742 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

CM
1 follow-up statement
041 
WWUS53 KIND 142148
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Sat May 14 2022

INC121-165-167-142156-
/O.CAN.KIND.SV.W.0030.000000T0000Z-220514T2200Z/
Vigo IN-Parke IN-Vermillion IN-
548 PM EDT Sat May 14 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL VIGO...
SOUTHWESTERN PARKE AND SOUTH CENTRAL VERMILLION COUNTIES IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.

LAT...LON 3963 8749 3969 8733 3961 8723 3951 8738
TIME...MOT...LOC 2141Z 308DEG 5KT 3959 8739 

$$

CM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 2:49 PM EDT, 2 hours 39 minutes earlier.

Area forecast discussion, May 14, 2:49 PM EDT, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
249 PM EDT Sat May 14 2022

...Updated Aviation Discussion...

.Short Term...(This evening through Sunday night)
Issued at 125 PM EDT Sat May 14 2022

Flow is weak across the area today, between a dying upper low in the
Southeast and a poleward lifting midlevel low north of the Dakotas.
Latest ACARS sounding has 20-25 knot max flow in the troposphere.
Surface winds are light and non-uniform, with a few corridors of
convergence inferred. The most pronounced is now in western
Indiana with the dying and very weakly baroclinic front tied to
aforementioned lifting wave. This is where convection should
become most concentrated later this afternoon.

Weak shear should result in short-lived single- and multi-cells with
the main hazard being brief strong to potentially damaging wind
gusts. Hail is possible, but storm mode and relatively weak midlevel
lapse rates should preclude a more substantial hail concern.
Convection should tend to propagate southeastward given modest
southerly mean flow convergent on the south side of cold pools.
Storms should propagate southeast of the area and diminish later
this evening.

Please refer to mesoscale updates for more details on convective
evolution through the afternoon and evening.

Meanwhile, upstream Pacific jet will migrate eastward carving out a
more pronounced shortwave trough at the base of the aforementioned
Canadian low. This will offer stronger winds aloft, more shear, and
forcing for ascent for our region tomorrow, leading to another round
of convection. The thermodynamic/kinematic environment will be
supportive of severe storms with damaging winds being the primary
threat. There is still considerable uncertainty on upstream
convective development Sunday afternoon, and MCS potential with a
more organized wind threat into the area by evening. Low-level jet
orientation may support more of a southeastward propagation, that
would result in a path just southwest of the area. Even then, at
least scattered development would be possible further north into our
area, especially along the advancing front. Details on convective
evolution and threats will become more clear tonight and tomorrow.

&&

.Long Term...(Monday through Saturday)
Issued at 125 PM EDT Sat May 14 2022

Post-frontal continental air mass will be drier and temperatures
will fall to near climo for mid-May early next week. This will
continue within mean northwesterly flow pattern until mid-week when
deamplfying ridging nudges in. Even then, one or more
perturbations in the flow will offer increased chances for showers
and thunderstorms Tuesday night and beyond. At least initially,
we'll be in a warm moist advection pattern with deeper moisture
and anomalous precipitable water values moving into the area and
lingering through the end of the week. Shear and especially
instability looks sufficient for strong to severe thunderstorm
potential, but this will depend on convective evolution. Multiple
rounds of convection are possible during this period. This may
lead to some concern for flooding.

&&

.Aviation...(18Z TAF Issuance)
Issued at 229 PM EDT Sat May 14 2022

IMPACTS:

* Thunderstorms with brief strong variable wind gusts will continue
  until early evening.

DISCUSSION:

Scattered to numerous thunderstorms will occur over the next few
hours, and diminish by early evening. Small hail and strong wind
gusts along with lightning are the primary impacts. Visibility may
briefly lower during heavy rain. VFR conditions and predominantly
light west/northwest winds are expected through the rest of the TAF
period.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short Term...BRB
Long Term...BRB
Aviation...BRB
Hazardous weather outlook, May 14, 4:37 PM EDT, 51 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
437 PM EDT Sat May 14 2022

INZ021-028>031-035>049-051>057-060>065-067>072-152045-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Union City,
Farmland, Parker City, Clinton, Fairview Park, Rockville, Montezuma,
Rosedale, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, New Castle, Terre Haute, Brazil, Spencer,
Gosport, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Carlisle, Shelburn, Farmersburg,
Linton, Bloomfield, Jasonville, Worthington, Bloomington, Nashville,
Columbus, Greensburg, Vincennes, Washington, Loogootee, Shoals,
Bedford, Mitchell, Seymour, and North Vernon
437 PM EDT Sat May 14 2022

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Scattered to numerous showers and thunderstorms are expected to
continue this evening. Damaging wind gusts are the primary threat,
along with lightning and heavy rainfall. Hail is possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe thunderstorms are expected to return late Sunday
evening into the early overnight hours with damaging winds the
primary threat. Additional thunderstorms are possible after
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to monitor conditions today and tomorrow and
report any severe weather.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Special weather statement, May 14, 3:11 PM EDT, 2 hours 17 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
311 PM EDT Sat May 14 2022

INZ068-069-141945-
Daviess IN-Martin IN-
311 PM EDT Sat May 14 2022

...Strong thunderstorms will impact portions of northern Martin and
central Daviess Counties through 345 PM EDT...

At 310 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 13 miles northwest of Shoals to near
Washington. Movement was east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

These storms will remain over mainly rural areas of northern Martin
and central Daviess Counties, including the following locations...
Odon, Cannelburg, Montgomery, West Boggs Lake, Indian Springs, Burns
City and Loogootee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3863 8725 3864 8725 3864 8724 3865 8725
      3865 8724 3866 8724 3866 8726 3867 8725
      3868 8725 3867 8726 3868 8727 3869 8726
      3869 8728 3872 8726 3887 8700 3887 8668
      3879 8668 3861 8708
TIME...MOT...LOC 1910Z 270DEG 13KT 3880 8698 3868 8724

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

BRB
Local storm report, May 14, 3:14 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
314 PM EDT SAT MAY 14 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0313 PM     HAIL             MONROVIA                39.58N 86.49W
05/14/2022  M1.25 INCH       MORGAN             IN   NWS EMPLOYEE

&&
Special weather statement, May 14, 4:19 PM EDT, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
419 PM EDT Sat May 14 2022

INZ068-069-142045-
Daviess IN-Martin IN-
419 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southern Martin and
southeastern Daviess Counties through 445 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm near
Shoals, or 22 miles southwest of Bedford, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southern Martin and
southeastern Daviess Counties, including the following locations...
Alfordsville and Lacy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3850 8698 3851 8700 3852 8703 3852 8707
      3873 8675 3870 8668 3853 8669 3853 8683
      3849 8688 3850 8690 3850 8692 3851 8693
      3850 8694
TIME...MOT...LOC 2019Z 300DEG 13KT 3861 8674

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 14, 4:33 PM EDT, 55 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
433 PM EDT Sat May 14 2022

INZ045>047-054-142100-
Morgan IN-Putnam IN-Hendricks IN-Marion IN-
433 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of northwestern Morgan,
Hendricks, west central Marion and Putnam Counties through 500 PM
EDT...

At 431 PM EDT, Doppler radar was tracking a strong thunderstorm 11
miles northwest of Danville, or 17 miles southeast of Crawfordsville,
moving southeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Strongest storm is located in Putnam County near
         Greencastle where small hail is expected.

Locations impacted include...
  Danville.

This includes the following highways...
 Interstate 70 between mile markers 35 and 59, between mile markers
62 and 67, and between mile markers 75 and 78.
 Interstate 74 between mile markers 57 and 73.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3973 8701 3987 8675 3987 8670 3990 8669
      3989 8632 3976 8618 3947 8677 3954 8699
TIME...MOT...LOC 2031Z 318DEG 9KT 3983 8671

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 14, 4:50 PM EDT, 38 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
450 PM EDT Sat May 14 2022

INZ043-044-142115-
Parke IN-Vermillion IN-
450 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of central Parke and
southeastern Vermillion Counties through 515 PM EDT...

At 450 PM EDT, Doppler radar was tracking a strong thunderstorm near
Rockville, or 20 miles north of Terre Haute, moving southeast at 15
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Rockville around 505 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3975 8747 3984 8726 3982 8717 3975 8713
      3969 8723 3969 8740
TIME...MOT...LOC 2050Z 311DEG 11KT 3976 8733

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

CM
Special weather statement, May 14, 5:08 PM EDT, 20 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
508 PM EDT Sat May 14 2022

INZ052>054-142145-
Clay IN-Owen IN-Morgan IN-
508 PM EDT Sat May 14 2022

...A strong thunderstorm will impact portions of southwestern Morgan,
east central Clay and northern Owen Counties through 545 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northwest of Spencer, or 23 miles northwest of Bloomington,
moving south at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Spencer.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3946 8705 3945 8687 3947 8682 3947 8669
      3952 8669 3952 8668 3938 8653 3934 8661
      3934 8663 3936 8665 3934 8666 3933 8666
      3934 8669 3930 8669 3925 8678 3929 8699
TIME...MOT...LOC 2108Z 344DEG 18KT 3940 8685

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CM

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 12:35 PM EDTSpecial Weather StatementINDMonroe25 min
May 14, 1:21 PM EDTSpecial Weather StatementINDClay24 min
May 14, 1:24 PM EDTSpecial Weather StatementINDHendricks36 min
May 14, 1:48 PM EDTSpecial Weather StatementINDTippecanoe27 min
May 14, 2:00 PM EDTSpecial Weather StatementINDHendricks30 min
May 14, 2:03 PM EDTSpecial Weather StatementINDMonroe27 min
May 14, 2:18 PM EDTSpecial Weather StatementINDTippecanoe27 min
May 14, 2:25 PM EDTSevere Thunderstorm WarningINDLawrence35 min
May 14, 2:26 PM EDTSpecial Weather StatementINDBrown34 min
May 14, 2:51 PM EDTSpecial Weather StatementINDTippecanoe24 min
May 14, 2:53 PM EDTSpecial Weather StatementINDOwen37 min
May 14, 2:54 PM EDTSpecial Weather StatementINDLawrence36 min
May 14, 3:04 PM EDTSevere Thunderstorm WarningINDHendricks, Morgan26 min
May 14, 3:07 PM EDTSpecial Weather StatementINDClinton23 min
May 14, 3:11 PM EDTSpecial Weather StatementINDDaviess34 min
May 14, 3:36 PM EDTAreal Flood AdvisoryINDHendricks, Monroe, Morgan, Owen3 hr
May 14, 3:52 PM EDTAreal Flood AdvisoryINDMontgomery, Tippecanoe3 hr
May 14, 4:19 PM EDTSpecial Weather StatementINDMartin26 min
May 14, 4:33 PM EDTSpecial Weather StatementINDHendricks, Putnam27 min
May 14, 4:50 PM EDTSpecial Weather StatementINDParke25 min
May 14, 4:55 PM EDTSevere Thunderstorm WarningINDParke35 min
May 14, 5:08 PM EDTSpecial Weather StatementINDOwen37 min
May 14, 5:22 PM EDTAreal Flood AdvisoryINDClay, Parke, Putnam, Vermillion, Vigo3 hr
May 14, 6:17 PM EDTSpecial Weather StatementINDDaviess28 min
May 14, 6:20 PM EDTSpecial Weather StatementINDGreene, Monroe25 min
May 14, 6:31 PM EDTSpecial Weather StatementINDVigo29 min
May 14, 6:38 PM EDTSpecial Weather StatementINDDaviess37 min
May 14, 6:51 PM EDTSpecial Weather StatementINDGreene24 min
May 14, 7:20 PM EDTAreal Flood AdvisoryINDDaviess, Greene, Knox, Lawrence, Martin, Sullivan3 hr

Nearby

Severe Thunderstorm Warnings in Indiana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.